North Carolina, 2021

Damaging Winds in North Carolina, May 4, 2021

May 4, 2021 · NWS AKQ · 2 events in 1 county or zone

Scattered severe thunderstorms well in advance of a cold front produced damaging winds across portions of northeast North Carolina.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$4,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AKQ wrote it up.

Scattered severe thunderstorms well in advance of a cold front produced damaging winds across portions of northeast North Carolina.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before the first event at May 4, 5:24 PM EST, 1 hour 21 minutes earlier.

Area forecast discussion, May 4, 5:24 PM EST, 1 hour 21 minutes before
AREA FORECAST DISCUSSION
National Weather Service Wakefield VA
624 PM EDT Tue May 4 2021

.SYNOPSIS...
A trof of low pressure crosses the area tonight. A cold front
crosses the area late Wednesday. Another area of low pressure
impacts the area Friday.

&&

.NEAR TERM /UNTIL 6 AM WEDNESDAY MORNING/...
As of 625 PM EDT Tuesday...

Extended SVR tstm watch thru 00Z as far east as the Ches Bay and
Hampton Roads but cancelled it west of I95 per current radar
trends. Getting mainly damaging wind gusts along with numerous
downed trees and power lines.

Expect the convection to the push east and off the coast after
00Z. S/W trof over the region keep enuf moisture arnd for chc
shwrs to continue thru the nite. Otw, pt to mstly cldy/humid.
Lows 65-70.

&&

.SHORT TERM /6 AM WEDNESDAY MORNING THROUGH FRIDAY NIGHT/...
As of 320 PM EDT Tuesday...

A dampening s/w crosses the area Wed, as the parent upper low builds
south across the Great Lakes and the sfc low slides from the eastern
Lakes into New England. Sct showers possible with the s/w Wed morn.
Models show a svrl hr 'lull" in the pcpn erly aftrn before anthr
line of convection dvlps along and ahead of the trailing cold front.
Chc to low end likely PoPs Wed aftrn, highest east of I-95 where
strongest instability/best dynamics are expected. SPC conts with its
MRGNL svr risk with the threat being wind gusts and hail with the
actual fropa. Highs upr 70s-mid 80s.

The cold front pushes off the coast Wed night. Lingering PoPs along
the coast early then clrg/turning cooler. Lows in the 40s west, 50-
55 east.

The pick of the week will be Thurs as high pres builds in from the
north. Mstly sunny/less himid. Highs 65-70. Fair/pt cldy Thurs nite
with more clouds late ahead of the next systm. A few shwrs psbl
across NC late. Lows in the 40s to near 50 se beaches.

Fri looks unsettled as anthr s/w trof crosses trhe area. Some model
disagreement as to whether pcpn gets enhanced by an weak area of low
pres along the coast. Chc/low end likely PoPs Fri under mstly cldy
skies. Highs 65-70. That systm pushes east Fri nite with any pcpn
ending in the eve. Lows in the 40s to near 50 se.

&&

.LONG TERM /SATURDAY THROUGH TUESDAY/...
As of 100 PM EDT Tuesday...

High pres builds into the area Sat then moves offshore Sun. Moisture
increases ahead of a warm front Sun with low chc PoPs across the
north. Highs Sat mid 76s-lwr 70s. Lows Sat nite mid 40s-lwr 50s.
Highs Sun mid 70s-lwr 80s except 70-75 across the ern shore.

Unsettled conditions early next week as a cold front drops south Mon
then trys to return north as a warm front Tue. Chc PoPs for now.
Lows Sun nite mid 50s-lwr 60. Highs Mon mid 70s-lwr 80s. Lows Mon
nite in the 50s. Highs Tue arnd 70.

&&

.AVIATION /00Z WEDNESDAY THROUGH SUNDAY/...
As of 100 PM EDT Tuesday...

VFR conditions to start the forecast period. Expect a line of
convection to develop across the Blue Ridge over the next few
hrs then push ese across the local area late this aftrn/eve.
Went ahead and added a TEMPO group for thunder. Timing 20Z-23Z
at RIC...21Z-00Z at SBY...22Z-01Z at PHF and 23Z-02Z at ORF. VCTS
at ECG for now given they may not get there until 00Z. Gusty winds
aoa 40 kts psbl with these storms. Convection diminishes overnite
with VFR/MVFR CIGS into Wed morn.

OUTLOOK...
Additional convection Wed into Wed eve ahead of a cold front. Dry
with VFR conditions expected Thurs. Shwrs along with anthr round
of degraded flight conditions Fri as low pressure crosses the area.

&&

.MARINE...
As of 400 PM EDT Tuesday...

Late this aftn, a trough of low pressure was moving into wcntrl
VA. Winds were mainly S or SW 5-15 kt over the waters with waves
1-2 ft and seas 2-3 ft. Winds will generally be SSW 10-15 kt
tonight into early Wed aftn, in advance of a cold front
approaching from the NW. Winds will then shift to the NW or N
and increase to 15-20 kt with gusts to 25 kt Wed evening into
Wed night, as the cold front crosses the waters. For now, have
issued SCAs for the entire Ches Bay, all the Rivers, and the
Currituck Snd from Wed evening into Thu morning. Seas generally
3-4 ft with waves on the Bay reaching 3-4 ft. Cool high pressure
will build into and over the waters for late Wed night into Thu
aftn. N winds 10-20 kt Thu morning, will diminish to 5-10 kt
while becoming NE or E Thu aftn. A trough of low pressure will
swing across the area during Fri. Winds/waves/seas will be below
SCA criteria Thu aftn through Sat.

&&

.CLIMATE...
Record Highs for May 4:

             Record
Location      High   Year
--------      -----  ----
Richmond       92    1965
Norfolk        92    1892
Salisbury      94    1913
Eliz. City     92    1938

&&

.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...None.
NC...None.
VA...None.
MARINE...Small Craft Advisory from 7 PM Wednesday to 7 AM EDT Thursday
     for ANZ630>632-634>638.
     Small Craft Advisory from 10 PM Wednesday to 7 AM EDT Thursday
     for ANZ633.

&&

SYNOPSIS...MPR
NEAR TERM...MPR
SHORT TERM...MPR
LONG TERM...MPR
AVIATION...MPR
MARINE...JDM/TMG
CLIMATE...
Hazardous weather outlook, May 4, 2:25 PM EST, 4 hours 20 minutes before
Hazardous Weather Outlook
National Weather Service Wakefield VA
325 PM EDT Tue May 4 2021

MDZ021-023-VAZ048-060>062-064>069-075-076-509>522-051930-
Dorchester-Somerset-Fluvanna-Prince Edward-Cumberland-Goochland-
Caroline-Mecklenburg-Lunenburg-Nottoway-Amelia-Powhatan-Westmoreland-
Richmond-Western Louisa-Eastern Louisa-Western Hanover-
Eastern Hanover-Western Chesterfield-
Eastern Chesterfield (Including Col. Heights)-
Western Henrico (Including the City of Richmond)-Eastern Henrico-
Western King William-Eastern King William-Western King and Queen-
Eastern King and Queen-Western Essex-Eastern Essex-
325 PM EDT Tue May 4 2021

...SEVERE THUNDERSTORM WATCH 148 IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for southeast Maryland, central
Virginia, east central Virginia, north central Virginia and south
central Virginia.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Severe Thunderstorm Watch.

Showers and thunderstorms are possible across the outlook area late
this afternoon and early this evening. Some of the storms may
produce damaging winds...small hail...and brief heavy downpours.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

A few strong to severe thunderstorms are possible again late
Wednesday...as a cold front pushes across the area. The primary
threats are damaging wind gusts and hail.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

MDZ022-024-025-NCZ012>017-030>032-102-VAZ077>090-092-093-095>100-
523>525-051930-
Wicomico-Inland Worcester-Maryland Beaches-Northampton-Hertford-
Gates-Pasquotank-Camden-Western Currituck-Bertie-Chowan-Perquimans-
Eastern Currituck-Northumberland-Lancaster-Brunswick-Dinwiddie-
Prince George-Charles City-New Kent-Gloucester-Middlesex-Mathews-
Greensville-Sussex-Surry-James City-Southampton-Isle of Wight-
Norfolk/Portsmouth-Suffolk-Chesapeake-Virginia Beach-Accomack-York-
Newport News-Hampton/Poquoson-
325 PM EDT Tue May 4 2021

This Hazardous Weather Outlook is for southeast Maryland, northeast
North Carolina, east central Virginia, eastern Virginia, south
central Virginia and southeast Virginia.

.DAY ONE...This afternoon and tonight.

Showers and thunderstorms are possible across the outlook area late
this afternoon and early this evening. Some of the storms may
produce damaging winds...small hail...and brief heavy downpours.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

A few strong to severe thunderstorms are possible again late
Wednesday...as a cold front pushes across the area. The primary
threats are damaging wind gusts and hail.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

In the hours before

Local storm report, May 4, 6:33 PM EST, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WAKEFIELD VA
733 PM EDT TUE MAY 4 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0612 PM     TSTM WND DMG     1 W COURTLAND           36.71N 77.09W
05/04/2021                   SOUTHAMPTON        VA   911 CALL CENTER

            TREE AND A POWER POLE DOWN NEAR COURTLAND.

&&

JO
Local storm report, May 4, 6:34 PM EST, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WAKEFIELD VA
734 PM EDT TUE MAY 4 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0550 PM     TSTM WND DMG     3 W OAK GROVE           38.18N 77.04W
05/04/2021                   WESTMORELAND       VA   DEPT OF HIGHWAYS

            TREES ARE DOWN AND POWER LINES ARE IN THE
            ROADWAY ON RT 634 CLAYMONT ROAD.

&&

ESS
Local storm report, May 4, 6:35 PM EST, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WAKEFIELD VA
735 PM EDT TUE MAY 4 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0727 PM     MARINE TSTM WIND 2 E HAMPTON             37.05N 76.26W
05/04/2021  M50 MPH          ANZ632             VA   MESONET

            MESONET STATION XTHM THIMBLE SHOALS.

&&

JO
Special weather statement, May 4, 6:41 PM EST, 4 minutes before
Special Weather Statement
National Weather Service Wakefield VA
741 PM EDT Tue May 4 2021

VAZ095-097-098-050030-
Norfolk/Portsmouth-Chesapeake-Virginia Beach-
741 PM EDT Tue May 4 2021

...A STRONG THUNDERSTORM WILL AFFECT ...THE CITY OF NORFOLK...THE
CENTRAL CITY OF CHESAPEAKE...THE CITY OF PORTSMOUTH AND THE
NORTHWESTERN CITY OF VIRGINIA BEACH...

At 740 PM EDT, a strong thunderstorm was located over Norfolk, or
over Ocean View, moving east at 35 mph.

Wind gusts up to 50 mph and pea size hail are possible with this
storm.

Locations impacted include...
Virginia Beach, Virginia Wesleyan University, Old Dominion
University, Downtown Norfolk, Regent University, Ocean View, Great
Bridge, Kempsville, Deep Creek, Downtown Portsmouth, Norfolk State
University, Norfolk, Chesapeake, Portsmouth, Norfolk International,
Ghent, Norfolk NAS, Norview, Cradock and South Norfolk.

Strong wind gusts are possible with this storm. These wind gusts are
capable of knocking down tree limbs, small or weakened trees, and
blowing around trash cans, potted plants, lawn furniture, and other
light outdoor objects.

LAT...LON 3706 7592 3705 7596 3703 7597 3697 7599
      3693 7594 3681 7592 3667 7636 3698 7638
      3702 7625 3700 7626 3697 7621 3695 7608
      3698 7599 3705 7597 3708 7602 3709 7597
      3710 7596 3709 7595 3710 7595 3714 7581
TIME...MOT...LOC 2340Z 256DEG 32KT 3691 7626

Rogers
Local storm report, May 4, 6:43 PM EST, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WAKEFIELD VA
743 PM EDT TUE MAY 4 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0724 PM     MARINE TSTM WIND 2 SSW FORT MONROE       36.98N 76.32W
05/04/2021  M45 MPH          ANZ638             VA   MESONET

            MESONET STATION WDSV2 WILLOUGHBY DEGUASSING
            STATION.

&&

JO
Local storm report, May 4, 6:44 PM EST, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WAKEFIELD VA
744 PM EDT TUE MAY 4 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0715 PM     TSTM WND DMG     LANCASTER               37.77N 76.47W
05/04/2021                   LANCASTER          VA   PUBLIC

            TREES AND POWER LINES DOWN ACROSS LANCASTER.

&&

ESS

The radar

The Norfolk radar (KAKQ), 89 km away, was scanning. The volume nearest the first event began at 23:43 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Currituck

When
May 4, 6:45 PM EST
Where
Currituck County, Mayock
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
911 Call Center
Coordinates
36.530, -76.180

Trees were downed.

Thunderstorm Wind, Currituck

When
May 4, 7:20 PM EST
Where
Currituck County, 0.69 mi S of Grandy
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
36.240, -75.880

Power lines were downed across the southern portion of the county.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2021Every state in 2021This day in weather historyWarnings in North Carolina, May 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 961210, 961213.